North Carolina, 2003

Flash Flooding in North Carolina, August 8, 2003

August 8, 2003 · NWS RAH · 7 events in 5 counties and zones

7 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 8, 12:55 AM EST, 7 hours 35 minutes earlier.

Area forecast discussion, Aug 8, 12:55 AM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 AM EDT FRI AUG 8 2003

OVERALL...
PERSISTENT LONG WAVE TROUGH OVER EASTERN CONUS WITH WEAK IMPULSES
ROTATING AROUND BASE OF TROUGH WILL KEEP A CONTINUED CHANCE OF
CONVECTION ACROSS THE AREA. ADDITIONALLY SURFACE BOUNDARY ACROSS
THE REGION AND PLENTY OF LOW LEVEL MOISTURE WILL ENHANCE CONVECTION.
MODEL/WATER VAPOR TRENDS SHOW LESS OF A DRY SLOT TODAY.

TODAY/TONIGHT...
CURRENTLY WEAK IMPULSE LIFTING NORTHEAST OUT OF GEORGIA WILL KEEP
SCATTERED SHOWERS...ISOLATED THUNDER MAINLY OVER WESTERN SECTIONS
THROUGH THE MORNING HOURS. WILL GO WITH LIKELY POPS FOR WESTERN
SECTIONS MID/LATE MORNING. THEN LIKELY ENTIRE CWA DURING THE
AFTERNOON INTO EVENING. DROP POPS BACK INTO THE CHANCE CATEGORY
TOWARD/AFTER MIDNIGHT.

SATURDAY...ANOTHER IMPULSE ROUNDS BASE OF TROUGH AND MOVES ACROSS
THE AREA IN THE PM. BOTH MOS GUIDANCE FOR THE MOST PART INDICATE
LIKELY POPS. AT THE MOMENT WILL GO HIGH CHANCE.

SUNDAY THROUGH THURSDAY...
LITTLE CHANGES TO CURRENT FORECAST DURING THIS PERIOD AS CHANCE FOR
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUES THROUGH EARLY NEXT
WEEK. THEN FROM MID TO LATE WEEK...ATL RIDGE BUILDS WESTWARD...THUS
LESS OF A THREAT FOR CONVECTION.

TEMPERATURES CONTINUE SLIGHTLY BELOW NORMALS MUCH OF THE PERIOD.
BY MID WEEK WITH LESS CHANCE FOR CONVECTION...TEMPERATURES CREEP
BACK TO NEAR 90.

.RAH...NONE.

RA/GIH
Hazardous weather outlook, Aug 8, 4:20 AM EST, 4 hours 10 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-081120-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT FRI AUG 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL
NORTH CAROLINA TODAY...BECOMING MORE WIDESPREAD LATE IN THE DAY INTO
THIS EVENING. THE MAIN THREAT WILL BE SOME THUNDERSTORMS
MAY CONTAIN LOCALLY HEAVY RAINFALL. A

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER CENTRAL NORTH
CAROLINA THROUGH THE WEEKEND INTO NEXT WEEK. AGAIN THE THREAT WILL
BE THAT SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINS. THE CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL DIMINISH MID TO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...SPOTTERS
ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE
NATIONAL WEATHER SERVICE.

RA

The radar

The Raleigh/Durham radar (KRAX), 98 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Moore

When
August 8, 8:30 AM EST to 10:30 AM EST
Where
Moore County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
35.311, -79.481 (the zone’s center; the record gives no point)

Roads between Carthage and Aberdeen were flooded, and Little River flooded across U.S. 1 near Vass.A day care building was evacuated when water entered the building.

Flash Flood, Lee

When
August 8, 8:30 AM EST to 1:00 PM EST
Where
Lee County, Sanford
Reported by
LAW ENFORCEMENT
Coordinates
35.475, -79.171 (the zone’s center; the record gives no point)

14 roads were closed, and cars were submerged downtown. One water rescue was made, and water entered several buisnesses.

Flash Flood, Wake

When
August 8, 9:45 AM EST to 11:00 AM EST
Where
Wake County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Several roads in Cary were closed by flooding, and water entered homes in Raleigh.

Flash Flood, Franklin

When
August 8, 7:45 PM EST to 9:00 PM EST
Where
Franklin County, Bunn
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Highway 39 was closed due to flooding.

Flash Flood, Wake

When
August 8, 8:10 PM EST to 9:30 PM EST
Where
Wake County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Hillsborough Street flooded, and a vehicle was stranded. A pond in Garner overflowed onto Timber Drive.

Flash Flood, Richmond

When
August 8, 8:30 PM EST to 9:30 PM EST
Where
Richmond County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.006, -79.748 (the zone’s center; the record gives no point)

Little Mountain Creek flooded.

Flash Flood, Franklin

When
August 8, 10:00 PM EST to 11:30 PM EST
Where
Franklin County, Franklinton
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Streets in Franklinton were closed by flooding, including Highway 56.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376957, 5376961, 5376958, 5376960, 5376962, 5376959, 5376963.